Hail, Hettinger
- When
- July 2, 5:10 PM MST to 5:13 PM MST
- Where
- Hettinger County, 7.61 mi NE of New England
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.610, -102.740
A strong short-wave trough moved into an area of very high instability over the Northern Plains. Initially, one long-lived supercell thunderstorm developed over southwest North Dakota, and tracked east-southeast producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong short-wave trough moved into an area of very high instability over the Northern Plains. Initially, one long-lived supercell thunderstorm developed over southwest North Dakota, and tracked east-southeast producing large hail. The largest hail was golf ball size, and fell over the communities of Elgin and Leith in Grant County. Late at night a line of severe thunderstorms producing damaging winds tracked eastward across southwest and south central North Dakota, which caused extensive damage to many structures. The strongest thunderstorm wind gust was 91 mph, and occurred near Moffit in Burleigh County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 2, 4:52 PM MST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 652 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 631 PM CDT Mon Jul 2 2018 No major changes needed for this update. Just tweaked my precipitation chances through 06z based on the latest observations, trends, and high resolution guidance. Scattered showers and isolated thunderstorms have begun to develop along a line from just south of Belfield to just south of New Salem. While storms are in a favorable environment to become severe (MLCAPE greater than 1000 J/kg and effective shear ranging from 50 to 55 knots) they are having a bit of a tough time organizing, possibly due to some capping still observed on the 00z Bismarck sounding. A couple of these storms should eventually be able to overcome the cap and have the possibility to develop into supercells capable of damaging winds and large hail. Lack of better low level moisture and relatively high LCLs will keep any tornado risk at a minimum. Storm coverage also should remain fairly isolated due to neutral to slightly rising heights through 06z. A compact vort max will move into western North Dakota around 06z, likely sparking more widespread convection across the west and central. && .SHORT TERM...(This evening through Tuesday) Issued at 146 PM CDT Mon Jul 2 2018 A trough continues to develop across the Pacific Northwest, creating southwest flow aloft over the Dakotas by tonight. The first in a series of upper level waves in the southwest flow aloft should move into the Dakotas this evening, continuing later tonight with even an even stronger wave. In response, lee cyclogenesis is forecast to develop this evening, while a low level jet develops through the central Plains east of the surface low. This will increase low level humidity with dewpoints rising into the lower to mid 60s in south central ND. A warm front will continue to lift north today and eventually stall out around the ND/SD border. The short-term models have been consistent in developing some isolated cells late this afternoon across central North Dakota in response to an approaching upper level short-wave trough and diurnal heating. Then, later tonight a complex of storms may develop and march across southern North Dakota in response to another upper level wave and increasing low- level jet. The Storm Prediction Center has placed the southern half of North Dakota in a "Slight Risk" for severe weather. While the best instability should be just south of the ND/SD border, there will likely be ample shear and forcing for stronger storm development and maintenance. At this time it appears hail around quarter size and wind gusts to 60 mph are the main threats. .LONG TERM...(Tuesday night through Monday) Issued at 146 PM CDT Mon Jul 2 2018 Main concerns for the long term are chances for thunderstorms Tuesday through Wednesday afternoon, some of which may be severe. The severe weather parameters are even stronger for Tuesday and Tuesday night. The western upper level trough deepens over the Rockies Tuesday with a closed low becoming established over Alberta/Saskatchewan/Montana, continuing the upper level impulses streaming northeastward into the northern Plains. The surface warm frontal boundary becomes more well established from southwestern South Dakota to northeastern North Dakota as the surface low deepens over Colorado. CAPE values rise to 2000-4000 J/kg in south central and eastern ND Tuesday through Wednesday afternoon. Tuesday night the strongest upper level waves move northeast across North Dakota as the upper low begins lifting northeast ward into Saskatchewan. The Storm Prediction Center has placed south central and southeastern North Dakota in a "Slight Risk" for severe weather for the Tuesday morning through Tuesday night period. On Wednesday (July 4th), a cold front moves east across North Dakota. The chance for severe thunderstorms continues Wednesday with high CAPE and shear across the James Valley. The cold front is forecast to reach the Red River Valley by late afternoon, thus the threat of showers and thunderstorms should be over by Wednesday afternoon over western ND and be over by Wednesday evening in the James Valley. Thursday through Saturday, an upper level western ridge builds behind the exiting of the strong upper low, and this ridge expands into the Plains. This should result in a shower and thunderstorm- free period with a warming trend. Look for highs Thursday from 75-85F, warming to 85-95 for Friday and Saturday. Another strong upper level shortwave moves east out of the Pacific Northwest Saturday/Saturday night, dampening the upper ridge and bringing chances of showers and thunderstorms to our area Saturday night, followed by a more zonal flow across our area Sunday and Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 631 PM CDT Mon Jul 2 2018 Scattered showers and isolated thunderstorms will be possible this evening and tonight across the southern third of the state. One cluster of storms was developing just south of KDIK. This activity should drift east southeast through the night before another wave of showers and thunderstorms will enter the state from Montana around or after 06z Tuesday. These showers and storms will likely be more widespread across the west and central and last well into the early afternoon hours on Tuesday. Winds will remain generally light and variable outside of any thunderstorm activity, and VFR conditions will prevail with a chance for some MVFR ceilings across KBIS/KDIK/KJMS late in the period. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...ZH SHORT TERM...AJ LONG TERM...AJ AVIATION...ZH
Hazardous Weather Outlook National Weather Service Bismarck ND 630 PM CDT Mon Jul 2 2018 NDZ017>023-025-031>037-040>048-050-051-032330- McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster- Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure- McIntosh-Dickey- 630 PM CDT Mon Jul 2 2018 /530 PM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Strong to severe thunderstorms are possible across the southern two-thirds of North Dakota tonight. Possible hazards are hail to golf ball size and wind gusts to 70 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. Some storms may be severe, especially across south central and southeast North Dakota. The main threats are large hail and damaging winds. There is a chance of thunderstorms during the daytime hours Wednesday, Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across southern North Dakota tonight. NDZ001>005-009>013-032330- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce- 630 PM CDT Mon Jul 2 2018 This Hazardous Weather Outlook is for portions of north central North Dakota and northwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight, mainly after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible Tuesday and Tuesday night. Some storms may be severe, especially across south central and southeast North Dakota. The main threats are large hail and damaging winds. There is a chance of thunderstorms during the daytime hours Wednesday, Independence Day. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across south central and southeast North Dakota Tuesday. ZH
Special Weather Statement National Weather Service Bismarck ND 602 PM MDT MON JUL 2 2018 NDZ033-041-030045- Hettinger ND-Stark ND- 602 PM MDT MON JUL 2 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HETTINGER AND SOUTHEASTERN STARK COUNTIES UNTIL 645 PM MDT... At 601 PM MDT, a strong thunderstorm was located 6 miles northeast of New England, or 18 miles south of Dickinson, moving east at 20 mph. Nickel size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... New England, Schefield and Lefor. LAT...LON 4652 10287 4669 10291 4680 10229 4648 10225 TIME...MOT...LOC 0001Z 261DEG 16KT 4662 10279 HAMILTON
The Bismarck radar (KBIS), 152 km away, was scanning. The volume nearest the first event began at 00:12 UTC.
26 thunderstorm wind, 7 hail. Local standard time, as filed.
Multiple crops were destroyed and many trees had leaves stripped.
Significant damage to vehicles and roofs occurred in the city of Elgin.
Large hail occurred for an extended period in the community of Leith, causing damage to homes and vehicles.
Local fire department officials estimated thunderstorm wind gusts of 60 mph.
Emergency management estimated thunderstorm wind gusts of 60 mph.
A trained spotter estimated thunderstorm wind gusts of 70 mph.
A garage had its roof completely torn off and broken into pieces. A garage door was also blown off.
A large well-constructed pole barn was destroyed with multiple pieces of farm equipment inside.
A tree blew over.
A medium size tree blew over.
Widespread damage occurred in the Kintyre area. A farm house about one mile northeast of town was extensively damaged. In the farmyard, three buildings sustained major damage with many broken trees. In town, many trees were damaged, with many evergreen trees snapped off about ten feet off the ground. Other trees were uprooted.
Numerous large branches were snapped in the yard. Some trees were uprooted.
The Bakker School near Westfield had its roof torn off, including some rafters. Sections of the roof blew across the road. The roof appears to have been added onto the structure which may have originally had a flat roof. The interior of the school suffered water damage after the roof was torn off.
A trained spotter estimated thunderstorm wind gusts of 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764908, 764910, 764911, 764912, 764914, 764917, 764918, 764919, 764920, 764921, 764923, 764924, 764925, 764928, 764926, 764929, 764988, 764927, 764989, 765003, 765006, 765008, 765009, 765010, 765011, 765005, 765013, 765014, 765015, 765026, 765016, 765018, 765019.